Throughput scaling in wireless networks with restricted mobility

Aurélie C. Lozano, Sanjeev R. Kulkarni, Pramod Viswanath

Research output: Contribution to journalArticle

Abstract

We study throughput scaling in an ad-hoc wireless network where the communication domain is divided into over-lapping neighborhoods and n mobile nodes are restricted to move within their assigned neighborhood. In our model, when a node is located in a region not shared with any other neighborhood, it transmits to nodes of its own neighborhood only; when it is in an area that overlaps with another neighborhood, it transmits to nodes of the overlapping neighborhood. Communication between source-destination pairs is subject to interference from other nodes. By adopting a deterministic approach, we obtain an achievable throughput which is a function of properties of the node locations and neighborhood dimensions. As special cases of our neighborhood model, the results of Gupta-Kumar [1] and Grossglauser-Tse [2] can be recovered. We then study the case of random placement of nodes with nα neighborhoods, where 0 ≤ α < 1, and achieve a throughput of Ω(n1-α/2). Hence our model captures every order of growth for the throughput, encompassing the results from both [1] and [2] as extreme situations.

Original languageEnglish (US)
Pages (from-to)670-679
Number of pages10
JournalIEEE Transactions on Wireless Communications
Volume6
Issue number2
DOIs
StatePublished - Feb 1 2007

Fingerprint

Wireless Networks
Wireless networks
Throughput
Scaling
Vertex of a graph
Lapping
Communication
Wireless ad hoc networks
Ad Hoc Wireless Networks
Order of Growth
Placement
Overlapping
Overlap
Extremes
Interference
Model

Keywords

  • Ad hoc networks
  • Capacity
  • Deterministic
  • Individual sequence
  • Limited mobility
  • Multi-hop
  • Random
  • Scaling
  • Throughput
  • Wireless networks

ASJC Scopus subject areas

  • Computer Science Applications
  • Applied Mathematics
  • Electrical and Electronic Engineering

Cite this

Throughput scaling in wireless networks with restricted mobility. / Lozano, Aurélie C.; Kulkarni, Sanjeev R.; Viswanath, Pramod.

In: IEEE Transactions on Wireless Communications, Vol. 6, No. 2, 01.02.2007, p. 670-679.

Research output: Contribution to journalArticle

Lozano, Aurélie C. ; Kulkarni, Sanjeev R. ; Viswanath, Pramod. / Throughput scaling in wireless networks with restricted mobility. In: IEEE Transactions on Wireless Communications. 2007 ; Vol. 6, No. 2. pp. 670-679.
@article{3db92ad18f6742a6827cc5e048542e06,
title = "Throughput scaling in wireless networks with restricted mobility",
abstract = "We study throughput scaling in an ad-hoc wireless network where the communication domain is divided into over-lapping neighborhoods and n mobile nodes are restricted to move within their assigned neighborhood. In our model, when a node is located in a region not shared with any other neighborhood, it transmits to nodes of its own neighborhood only; when it is in an area that overlaps with another neighborhood, it transmits to nodes of the overlapping neighborhood. Communication between source-destination pairs is subject to interference from other nodes. By adopting a deterministic approach, we obtain an achievable throughput which is a function of properties of the node locations and neighborhood dimensions. As special cases of our neighborhood model, the results of Gupta-Kumar [1] and Grossglauser-Tse [2] can be recovered. We then study the case of random placement of nodes with nα neighborhoods, where 0 ≤ α < 1, and achieve a throughput of Ω(n1-α/2). Hence our model captures every order of growth for the throughput, encompassing the results from both [1] and [2] as extreme situations.",
keywords = "Ad hoc networks, Capacity, Deterministic, Individual sequence, Limited mobility, Multi-hop, Random, Scaling, Throughput, Wireless networks",
author = "Lozano, {Aur{\'e}lie C.} and Kulkarni, {Sanjeev R.} and Pramod Viswanath",
year = "2007",
month = "2",
day = "1",
doi = "10.1109/TWC.2007.05339",
language = "English (US)",
volume = "6",
pages = "670--679",
journal = "IEEE Transactions on Wireless Communications",
issn = "1536-1276",
publisher = "Institute of Electrical and Electronics Engineers Inc.",
number = "2",

}

TY - JOUR

T1 - Throughput scaling in wireless networks with restricted mobility

AU - Lozano, Aurélie C.

AU - Kulkarni, Sanjeev R.

AU - Viswanath, Pramod

PY - 2007/2/1

Y1 - 2007/2/1

N2 - We study throughput scaling in an ad-hoc wireless network where the communication domain is divided into over-lapping neighborhoods and n mobile nodes are restricted to move within their assigned neighborhood. In our model, when a node is located in a region not shared with any other neighborhood, it transmits to nodes of its own neighborhood only; when it is in an area that overlaps with another neighborhood, it transmits to nodes of the overlapping neighborhood. Communication between source-destination pairs is subject to interference from other nodes. By adopting a deterministic approach, we obtain an achievable throughput which is a function of properties of the node locations and neighborhood dimensions. As special cases of our neighborhood model, the results of Gupta-Kumar [1] and Grossglauser-Tse [2] can be recovered. We then study the case of random placement of nodes with nα neighborhoods, where 0 ≤ α < 1, and achieve a throughput of Ω(n1-α/2). Hence our model captures every order of growth for the throughput, encompassing the results from both [1] and [2] as extreme situations.

AB - We study throughput scaling in an ad-hoc wireless network where the communication domain is divided into over-lapping neighborhoods and n mobile nodes are restricted to move within their assigned neighborhood. In our model, when a node is located in a region not shared with any other neighborhood, it transmits to nodes of its own neighborhood only; when it is in an area that overlaps with another neighborhood, it transmits to nodes of the overlapping neighborhood. Communication between source-destination pairs is subject to interference from other nodes. By adopting a deterministic approach, we obtain an achievable throughput which is a function of properties of the node locations and neighborhood dimensions. As special cases of our neighborhood model, the results of Gupta-Kumar [1] and Grossglauser-Tse [2] can be recovered. We then study the case of random placement of nodes with nα neighborhoods, where 0 ≤ α < 1, and achieve a throughput of Ω(n1-α/2). Hence our model captures every order of growth for the throughput, encompassing the results from both [1] and [2] as extreme situations.

KW - Ad hoc networks

KW - Capacity

KW - Deterministic

KW - Individual sequence

KW - Limited mobility

KW - Multi-hop

KW - Random

KW - Scaling

KW - Throughput

KW - Wireless networks

UR - http://www.scopus.com/inward/record.url?scp=33847756339&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=33847756339&partnerID=8YFLogxK

U2 - 10.1109/TWC.2007.05339

DO - 10.1109/TWC.2007.05339

M3 - Article

AN - SCOPUS:33847756339

VL - 6

SP - 670

EP - 679

JO - IEEE Transactions on Wireless Communications

JF - IEEE Transactions on Wireless Communications

SN - 1536-1276

IS - 2

ER -